← Return to Looking for others who have latent tuberculosis (TB)

Discussion
Comment receiving replies
Profile picture for mollyrenee @mollyrenee

Although I have no symptoms, I just graduated from nursing school and started my first job at a hospital who completed required blood screening. I've never had the quantiferon blood test before, but have had multiple skin PPD tests in the past that were always negative. I was told the blood test is more accurate, but also my last skin PPD screening was 2 years ago so it is possible that during clinical rotations I came in contact with it somewhere. I did ask about alternative regimens, and was told by all of my physicians that the Isoniazid (I believe that's the tb med you're referring to) is much harder on your liver and the treatment length is 9 months long. The other wrinkle with it is that the new policies require a patient to go to the dr for them to watch you take every dose for 9 months. I live rurally, and with my responsibilities there's no way I can make that happen physically, aside from the fact that they wouldn't prescribe it due to worries over inducing liver failure in me. I was also told that's not a complication that happens every time, but it's a very real risk they weigh. I saw my dr yesterday and she felt my bupropion levels are probably dropping due to the increased metabolization happening from the rifampin, and recommended me to ask my psychiatrist for a higher dose bupropion right now, as well as considering some kind of stimulant for the adhd in the interim as my symptoms have started becoming more noticeable again. If my psych doesn't want to for some reason, my regular dr said she would try to prescribe me Strattera to help. Thank you for your kind words. Being exhausted is so difficult trying to support my family financially, physically, and emotionally. Hoping it gets better soon.

Jump to this post


Replies to "Although I have no symptoms, I just graduated from nursing school and started my first job..."

@mollyrenee First of all, congratulations on graduating Nursing School! Two of my kids were on Isoniazid for eight or nine months. They had BCG from China which is the live virus vaccination ; hence it always shows up. One of my daughters always has to ask me how to explain why she can’t have the PPD test. Her X-rays are always fine. That was the only pill she and her sister were on, and they were young. One was around 7 and the other 12. They had no side effects and no impact on their young livers . I’m sorry you are dealing with this. I don’t quite understand why a doctor would have to watch you take it every day. That’s nuts. I would imagine with rifampin it might be hard on your liver. Methylphenidate is good for ADHD. You might need it- especially to focus as a nurse. You also may be right about coming in contact with TB. As a kid in the 1950’s I did and it always showed up on an X-ray. I’m guessing it was a precursor to my MAC.. Anyway, try to stay well by staying well nourished (easier said than done sometimes), and I wish you the best with this as it is a lot as a mom. Irene5